Alert archive / Nebraska / Flash Flood Warnings in 2010

Flash Flood Warning 23, NWS North Platte, NE

August 8, 2010Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 8, 2010, 3:10 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2010, 3:10 PM CDT (20:10 UTC)
Expired
Aug 8, 2010, 5:13 PM CDT
In force
2 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:20 PM CDTHEAVY RAIN 1.2510 N Atkinson, NESTORM TOTAL RAINFALL TOTAL THROUGH 420 PM CDT HAD BEEN ONE AND A QUARTER INCHES.
Aug 8, 4:42 PM CDTHEAVY RAIN 2.56 Ne O'Neill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1949 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

343 
WGUS53 KLBF 082010
FFWLBF
NEC015-089-082300-
/O.NEW.KLBF.FF.W.0023.100808T2010Z-100808T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTH CENTRAL BOYD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 600 PM CDT

* AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. 2 TO 4 INCHES OF RAINFALL IS LIKELY WITH THESE 
  THUNDERSTORMS WITH RAINFALL RATES OVER 2 INCHES PER HOUR.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ONEILL...MIDWAY...SPENCER DAM AND STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4285 9850 4241 9852 4260 9923 4276 9925

$$

CDC
2 follow-up statements
975 
WGUS73 KLBF 082055
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SUN AUG 8 2010

NEC015-089-082300-
/O.CON.KLBF.FF.W.0023.000000T0000Z-100808T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT NE-BOYD NE-
355 PM CDT SUN AUG 8 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL BOYD AND 
NORTHERN HOLT COUNTIES UNTIL 600 PM CDT...

AT 351 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY 
HEAVY RAINFALL ACROSS THE WARNED AREA. 2 INCHES OF RAIN FELL IN 20 
MINUTES 1 MILE SOUTH OF NAPER. SIMILAR RAINFALL RATES ARE LIKELY 
OCCURRING FARTHER SOUTH ACROSS NORTHERN HOLT AND SOUTH CENTRAL BOYD 
COUNTIES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ONEILL...MIDWAY...SPENCER DAM AND STUART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS LIKELY OCCURRING ALONG EAGLE CREEK AND BRUSH CREEK.

MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR
IN A VEHICLE.

&&

LAT...LON 4285 9850 4241 9852 4260 9923 4276 9925

$$

CDC
662 
WGUS73 KLBF 082213
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
513 PM CDT SUN AUG 8 2010

NEC015-089-082228-
/O.CAN.KLBF.FF.W.0023.000000T0000Z-100808T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT NE-BOYD NE-
513 PM CDT SUN AUG 8 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTH CENTRAL BOYD
AND NORTHERN HOLT COUNTIES IS CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA. 2 TO 3 OR MORE INCHES OF 
RAINFALL HAS FALLEN IN THIS AREA. STREAMS AND CREEKS IN THE WARNED 
AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD 
THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR 
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4285 9850 4241 9852 4260 9923 4276 9925

$$

CDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:37 AM CDT, 11 hours 33 minutes earlier.

Area forecast discussion, Aug 8, 3:37 AM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 AM CDT SUN AUG 8 2010

.DISCUSSION...
TSTM CHANCES AND THE HEAT REMAIN THE CONCERN FOR THE NEXT FEW DAYS.
THE HEAT ADVISORY WILL REMAIN IN EFFECT TODAY FOR AREAS EAST OF A
NORTH PLATTE TO BASSETT LINE. TEMPERATURES WILL APPROACH THE MID 90S
THIS AFTERNOON...AS LIGHT SOUTHEAST WINDS ALLOW MOISTURE TO POOL
ALONG AND SOUTHEAST OF A SURFACE TROUGH THAT WILL EXTEND FROM
ROUGHLY IMPERIAL TO AINSWORTH BY LATE AFTERNOON. DEW POINTS TO THE
EAST OF THE SURFACE TROUGH WILL REMAIN IN THE 70S...AND WHEN
COMBINED WITH TEMPERATURES IN THE MID 90S...HEAT INDEXES WILL PUSH
INTO THE 105 TO 110 DEGREE RANGE. NEXT CONCERN WILL BE THE THREAT
FOR TSTMS AND HEAVY RAIN...AS WELL AS SEVERE WEATHER LATE THIS
AFTERNOON AND TONIGHT. SPC HAS MOST OF THE AREA INCLUDED IN A SLIGHT
RISK FOR SEVERE TSTMS TODAY AND TONIGHT...AND AGREE WITH THIS BASED
ON 0-6 KM BULK SHEAR...CAPE...AND LOW LEVEL LAPSE RATES. WE ALSO
HAVE A SFC TROUGH TO FOCUS CONVECTION RIGHT THROUGH THE HEART OF THE
FORECAST AREA. COMBINE ALL OF THIS WITH DECENT UPPER LEVEL
SUPPORT...AND TSTMS ARE A GOOD POSSIBILITY. INCREASED POPS TO 30
PERCENT THIS AFTERNOON INVOF OF SFC TROUGH...AND WENT LIKELY ACROSS
THE CENTRAL AND NORTHEAST TONIGHT. HEAVY RAIN POTENTIAL IS SUPPORTED
BY HIGH K INDEX VALUES...AND PWAT/S APPROACHING 2 INCHES. MORE OF
THE SAME MONDAY...WITH THE HEAT AND HUMIDITY CONTINUING ALONG WITH
TSTM CHANCES. MODELS AGREE THAT A WARM FRONT WILL DEVELOP NEAR THE
I-80 CORRIDOR BY AFTERNOON...WITH HIGH DEW POINTS /MID 70S/ POOLING
JUST NORTH OF THE BOUNDARY. THIS MOISTURE WILL LEAD TO VERY UNSTABLE
CONDITIONS...AND TSTMS WILL LIKELY RESULT BY LATE AFTERNOON. THE
I-80 CORRIDOR AND POINTS JUST NORTH STAND THE BEST CHANCE FOR HEAVY
RAIN AND SEVERE STORMS MONDAY EVENING.

THROUGH THE REMAINDER OF THE WEEK...GFS INDICATES INSTABILITY
WILL REMAIN ALONG WITH INCREASED SHEAR PROFILES...AND AT LEAST
ISOLATED TSTMS ARE POSSIBLE. VERY WARM AND RATHER HUMID CONDITIONS
WILL ALSO PERSIST.

&&

.AVIATION...
LOOK FOR ABUNDANT MID TO HIGH LEVEL CLOUDINESS TO CONTINUE TO STREAM
INTO WESTERN AND NORTH CENTRAL NEBRASKA FROM THE WEST TODAY AND
TONIGHT. CEILINGS AON 15000 FT AGL...THIS MORNING...WILL DROP TO
10000 FT THIS AFTERNOON. AT THE KLBF TERMINAL...SCATTERED
THUNDERSTORMS ARE POSSIBLE AFTER 21Z AND THE THREAT WILL CONTINUE
THROUGH 03Z THIS EVENING. WILL HANDLE TSRAS WITH A PROB30 GROUP
ATTM...AS CONVECTION WILL BE HIGHLY DEPENDENT ON THE LOCATION OF A
SURFACE FRONTAL BOUNDARY. AT THIS TIME...THE BOUNDARY IS EXPECTED TO
BE IN THE VICINITY OF KLBF AND EAST OF THE KVTN TERMINAL. FOR THAT
REASON...WILL LEAVE OUT MENTION OF TS IN THE KVTN TAF THIS ISSUANCE
AS TS COVERAGE WILL BE ISOLATED BEHIND THE FRONT. WEST OF THE
FRONTAL BOUNDARY TONIGHT...THE THREAT WILL EXIST FOR FOG
FORMATION...ESPECIALLY IN AREAS WHERE PRECIPITATION FALLS LATER
TODAY. ATTM THE THREAT FOR FOG IS HIGHEST AT THE KVTN TERMINAL BUT
NOT ENOUGH CONFIDENCE EXISTS ATTM TO PUT IN THE 12Z TAF FCST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FROM NOON CDT TODAY
TILL 800 PM CDT TONIGHT FOR NEZ007-009>010-026>029-038-059-071.

&&

DISCUSSION...TAYLOR
AVIATION...BUTTLER
Hazardous weather outlook, Aug 8, 5:25 AM CDT, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
525 AM CDT SUN AUG 8 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-091030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
525 AM CDT SUN AUG 8 2010 /425 AM MDT SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR
LOCATIONS EAST OF A LINE FROM MAYWOOD...TO NORTH PLATTE...TO
DUNNING AND NAPER. HEAT INDEXES UP TO 105 DEGREES ARE POSSIBLE.

AFTERNOON HEATING...AND AN APPROACHING SURFACE TROUGH OF LOW
PRESSURE WILL COMBINE WITH A VERY MOIST...UNSTABLE
AIR MASS...LEADING TO SCATTERED THUNDERSTORMS LATER TODAY. SOME
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
HAYES CENTER TO SPRINGVIEW. LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS. IN ADDITION TO SEVERE THUNDERSTORMS...HEAVY RAIN
IS POSSIBLE EAST OF A LINE FROM BROKEN BOW TO NAPER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT AND TUESDAY NIGHT ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA. THOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT EXPECTED...AN ISOLATED STRONG TO SEVERE
THUNDERSTORM IS POSSIBLE NORTH OF INTERSTATE 80 MONDAY NIGHT AND
EAST OF HIGHWAY 183 ON TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

In the hours before

Local storm report, Aug 8, 2:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
253 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     6 NE STUART             42.66N 99.06W
08/08/2010                   HOLT               NE   PUBLIC

            ESTIMATED 60 MPH WINDS OR HIGHER CAUSED 30 FOOT FLEXHEAD
            TO BE PUSHED OVER AND LARGE DUMPSTER WAS MOVED OVER 100
            FEET. HAIL TO THE SIZE OF QUARTERS WAS ALSO REPORTED.

&&

CARMEL
Local storm report, Aug 8, 2:55 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     4 NE STUART             42.64N 99.08W
08/08/2010                   HOLT               NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED POWER OUTAGES FROM WIND DAMAGE
            IN STUART. 2 LARGE SPRUCE TREES BLOWN DOWN 3.5 MILES
            NORTHEAST OF STUART. 2 PICTURE WINDOWS BLOWN OUT OF HOME
            BY STRONG DAMAGING WINDS AND HAIL TO THE SIZE OF A TURKEY
            EGG.

&&

CARMEL
Local storm report, Aug 8, 2:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
256 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 NE STUART             42.64N 99.08W
08/08/2010  M2.00 INCH       HOLT               NE   LAW ENFORCEMENT

            TURKEY EGG SIZED HAIL BROKE OUT PICTURE WINDOWS OF HOME.

&&

CARMEL
Local storm report, Aug 8, 3:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     4 NE STUART             42.64N 99.08W
08/08/2010                   HOLT               NE   FIRE DEPT/RESCUE

            POWER LINES AND POWER POLES DOWN ALONG WITH GRAIN BINS.
            FIELDS STRIPPED BY DAMAGING WINDS AND HAIL.

&&

CARMEL
Local storm report, Aug 8, 3:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     7 N ATKINSON            42.63N 98.98W
08/08/2010                   HOLT               NE   LAW ENFORCEMENT

            6 GRAIN BINS BLOWN OVER 7 MILES NORTH OF ATKINSON.

&&

CARMEL
Local storm report, Aug 8, 3:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 PM CDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND GST     ATKINSON                42.53N 98.98W
08/08/2010  E70 MPH          HOLT               NE   FIRE DEPT/RESCUE

&&

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:10 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock50 min
Aug 8, 2:39 PM CDTSevere Thunderstorm WarningLBFHolt51 min
Aug 8, 2:51 PM CDTSevere Thunderstorm WarningLBFHolt39 min
Aug 8, 3:21 PM CDTTornado WarningLBFHolt39 min
Aug 8, 3:25 PM CDTSevere Thunderstorm WarningLBFHolt65 min
Aug 8, 3:56 PM CDTFlash Flood WarningLBFBoyd, Holt79 min
Aug 8, 4:01 PM CDTFlash Flood WarningLBFHolt102 min
Aug 8, 4:23 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Aug 8, 4:30 PM CDTSevere Thunderstorm WarningLBFHolt33 min
Aug 8, 5:00 PM CDTAreal Flood AdvisoryLBFHolt3 hr
Aug 8, 5:26 PM CDTSevere Thunderstorm WarningLBFHolt34 min

Nearby

Flash Flood Warnings in Nebraska, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.